MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Obstruction/Occlusion (2422)
Date of Event 11/26/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial was implanted.If applicable: the complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: open draining wound, necrosis, inflammation, foreign body giant cell reaction, partial removal of surgical mesh, abscess, infection adhesions to bowel, adhesions chronic abdominal pain, adhesions to small intestine, hernia recurrence, bowel obstruction.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2008: (b)(6) university.(b)(6) md.History: ¿this is a 41-yaar-old male who has had 4 ventral hernia repairs in the past.The most recent one was repaired in 2004 with a recurrence noted 3-4 weeks postoperatively at that time and has progressed to a loss of domain.At this point in time the hernia is bothering him and causes discomfort and pain.He is seeking another elective hernia repair for symptomatic relief.¿ implant procedure: open ventral hernia repair with mesh.Implant: gore® dualmesh® plus biomaterial with holes [1dlmcph04/05536809, 15 x 19cm oval] implant date: (b)(6) 2008 (hospitalization (b)(6) 2008).(b)(6) 2008: (b)(6) university.(b)(6) md.[no operative report provided].(b)(6) 2008: upstate medical university.Implant log.Description: mesh dual plus 15 x 19cm oval: 1dlmcph04.¿ item #: mgo055087.Mfg catalog#: 1dlmcph04.Lot#: 05536809.Quantity: (b)(4).Body site: pelvis.Manufacturer: w.L.Gore & associates.(b)(6) 2008: (b)(6) university.(b)(6) md.Discharge summary.Admission and discharge diagnosis: ventral hernia.Status post open ventral hernia repair.The patient is a smoker, unknown number of pack years.Hospital course: ¿a preoperative physical exam was performed in the outpatient general surgery clinic by the nurse practitioner in which his blood pressure was found to be 145/94, a focal abdominal exam reveals prominent ventral hernia with loss of domain.It is soft and nontender.There are several right upper quadrant superficial skin ulcerations and multiple surgical scars present.Bowel sounds are present throughout.For full physical exam, please review the outpatient regimen.Overall the risks, benefits and possible complications regarding upcoming surgery were discussed in detail with the patient.The patient verbalized an understanding and wished to proceed.On (b)(6) 2008, the patient went to the operating room where he underwent an open ventral hernia repair with mesh.Intraoperatively, he was found to have herniated abdominal contents into midline defect with large open defect, no strangulation.Jp drain was placed in.¿ [only page 1 of 3 was provided].Relevant medical information: no information.Explant preoperative complaints: (b)(6) 2011: (b)(6) university.(b)(6) , md.Indications: mr.(b)(6) is a 44-year-old caucasian male who has a history of ventral hernia repair with mesh, and subsequent additional repairs with mesh as well.The last repair was in 2007.He presented to the ed on (b)(6) 2011 with abdominal pain and purulent drainage.A cat scan performed showed abdominal wall abscess around the mesh.It was decided that the patient would be taken to the operating room for removal of the infected mesh.The risks and benefits and the details of the procedure were clearly explained to the patient.The patient gave signed and verbal consent to proceed with surgery.¿ explant procedure: exploratory laparotomy.Drainage of multiple abscesses.Removal of infected mesh times two.Peritoneal lavage.Abdominal closure with retention sutures.Explant date: (b)(6) 2011 (hospitalization dates unknown).(b)(6) 2011: (b)(6) university.(b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative and postoperative diagnosis: infected mesh.Anesthesia: general.Specimens removed: mesh x2 and then abscess cavity wall.Findings: ¿multiple cavities of abscess that were drained.One infected mesh was removed completely.One infected mesh was removed partially.There were no injuries to the bowel.¿ procedure: ¿he was intubated 3 times.The first 2 times they had visualized the et tube through the cords; however, did not get any end-tidal co2, and so the tube was removed.A glidescope was used to intubate for the third time, again visualizing the et tube through the vocal cords.Again no end-tidal co2 was noted.They continued to bag mask and increased intubation anesthetics, and the patient's o2 saturation and end-tidal co2 slowly increased to normal.A bronchoscopy was done by the anesthesiologist, and was shown to have some secretions; however, it was felt that the patient had bronchospasmed, hence, lack of end-tidal co2.However, after the bronchoscopy it was felt safe to proceed with the surgery.The patient's abdomen was prepped and draped in standard sterile fashion using duraprep.We began by making a midline celiotomy using a #15 scalpel.We started about 8 cm above the umbilicus, going down midline, and resecting the draining sinus, proceeding to the right side of the umbilicus.We dissected down then using electrocautery, going from a known to unknown area, and using a combination of electrocautery and blunt dissection, we were able to find a subcutaneous plane right lateral to the infected mesh.After some careful dissection we were able to get into an abscess cavity, which incorporated mesh.We found out, however, that the patient has had 2 meshes.One appeared to be used as an underlay, and the other one either an overlay or an interposition mesh.We slowly, using again a combination of blunt and electrocautery dissection, were able to develop some planes and able to follow the meshes to their edges.We were able to slowly dissect out the mesh and resect the infected mesh.We were able to follow the underlay mesh; however, found that it was well incorporated into the peritoneum laterally, and so we decided to leave that portion intact, but resected the medial portion of this mesh.Once we were satisfied with resecting out the infected mesh, we began running the small bowel to check for possible injury to the small bowel or injury to the small bowel serosa.We ran the small bowel from the ligament of treitz to the terminal ileum.There were 2 portions that although appeared to be intact, we decided to reinforce by suturing healthy tissue over the bowel serosa using 3-0 silk sutures.There were no definite injuries or serosal injuries noted on the small bowel.We also inspected the stomach and the transverse colon, and this all appeared to be intact.We copiously irrigated the abdomen with gentamicin solution.We were ready to do the abdominal closure when we noted more purulent material coming from the abdominal fascia and left side of the abdomen.Upon further inspection we noted that there was another abscess cavity.We explored this abscess cavity, drained it, and resected this necrotic area.We ran the small bowel 1 more time to make sure that we did not miss any possible injuries.We did not find any other bowel injuries.We irrigated the abdominal cavity 1 more time.A jp drain was placed in the pelvis.We decided to attempt to close the abdomen.For the innermost layer we were able to approximate the fascia in place by suturing the underlay mesh on the right side of the abdomen to the fascia on the left side of the abdomen using a 0 pds.Of note, this was not in significant tension, so we decided to proceed with abdominal closure.We used some 0 chromic sutures to approximate the subcutaneous tissue.We placed another jp drain in the subcutaneous tissue.We then proceeded by placing retention sutures to approximate the skin, and the skin edges were approximated with skin staples.The jp drains were secured to the skin with 3-0 nylon sutures and placed to bulb suction.The wound was covered with dry dressings and montgomery straps.The patient was then extubated and transferred to the recovery room in stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2004: (b)(6), md.Operative report.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: ventral hernia.Procedure: laparoscopic repair of ventral hernia with bard dualmesh.Assistant: (b)(6), md and (b)(6), md.Estimated blood loss: minimal.Complications: none.Drains: none.Indication for procedure: the patient is a 37-year-old male who has previously an umbilical hernia/ventral hernia twice.He presented with similar symptoms of bulge in his mid abdomen with abdominal pain and was diagnosed with ventral hernia and was scheduled for laparoscopic, possible open, ventral hernia repair with mesh.Procedure: ¿the patient was given preoperative antibiotics and was taken from the preoperative holding area to operating room, where he was placed in the supine position.General anesthesia was achieved by the anesthesiology team.The patient¿s abdomen was prepped and draped in the standard surgical sterile fashion.After this, pneumoperitoneum was achieved by insufflation, initially with veress needle.A 5.0-mm 0-degree camera was placed in the right lower quadrant and, under direct visualization, two other 5-mm ports were inserted on the left side of the left side of the patient and one 10-mm port was placed in the right mid abdomen under direct visualization without any complications.After this, under direct visualization, it was noted that there was a loop of small bowel that was forming a c-loop and stuck to the ventral hernia that was sharply dissected off from the abdominal wall.Once the loop was separated from the abdominal wall, the loop was examined and found to have no bleeding or anything else.After being satisfied with that examination, we measured the ventral hernia defect which was approximately 15 cm x 15 cm.A dualmesh bard polypropylene mesh was used.The mesh was inserted through the 12-mm trocar site in the correct fashion, after which an anchor stapler was used in order to secure the mesh circumferentially below the ventral hernia defect.The size of the mesh and the ventral hernia was correctly estimated and we were pretty satisfied with circumferential stapling of the anchor.Once this was done, we examined the abdomen and found no bleeding.The pneumoperitoneum was released and all of the trocar sites were removed and the skin incision was closed with interrupted 4-0 vicryl.After this, mastisol and steri-strips and band-aid were placed as surgical dressing.The patient was extubated and sent to the recovery room in stable condition without any complications.¿ on (b)(6) 2004: (b)(6).Implant record.Mesh: composix marlex/teflon 10 x 14.Implant procedure: repair of recurrent ventral hernia with dual mesh.Implant: gore® dualmesh® plus biomaterial with holes [1dlmcph04/(b)(6), 15 x 19cm oval] implant date: on (b)(6) 2008 (hospitalization on (b)(6) 2008).On (b)(6) 2008: (b)(6), md.Assistant: dr.(b)(6) s4.There were no complications.Blood loss was minimal.Drains: jackson-pratt in a subq.Procedure: ¿the patient was given preoperative antibiotics in the holding area.He was intubated with general anesthesia and pneumatic compression stockings were applied and foley catheter was inserted.He was then shaved and prepped with duraprep.We opened up over the incision with a knife and dissected the fascia with the bovie.We took down adhesions of omentum and small bowel to the anterior abdominal wall, which came down very nicely.We then did a very aggressive component separation of the fascia from the subcutaneous tissues and skin, we did this circumferentially.We then took a piece of dual mesh cut to length and sewed it in place by using interrupted #1 prolene sutures as an underlay, with at least 2-3 cm of good fascia with each bite.This sewed in very nicely.After this was done circumferentially, the repair looked good.There was no undue tension on it.He was irrigated with bacitracin and drains were placed over the dual mesh.Subcutaneous tissue and hernia sac were closed over the mesh with 0 vicryl suture material approximating this tissue nicely and the skin closed with absolutely no tension, using staples.Sterile dressings were applied.He tolerated the procedure well.¿ [only page 1 of 3 was provided] subcutaneous tissue.No complications during the procedure.After a brief stay in the recovery room the patient was transferred to the floor postoperatively, remaining n.P.O with pca for pain control and was started on sips of clears.Moreover, he had a foley to gravity.Over the course of the next several days the patient was markedly distended, tender to palpation.However, he did have return of flatus.He was encouraged to be out of bed and ambulating.His foley was discontinued.He maintained appropriate urine output thereafter.Jp drain remained with serosanguineous drainage.However, output decreased significantly over the course of his hospital stay.By post-op day 3, he was still distended, however, significantly softer compared to post-op day 1.At this point he was advanced to a regular diet.This was tolerated.He did receive several dulcolax suppositories in which he had 4 bowel movements by the end of his hospital stay.His pain was well controlled.His surgical dressing was removed, and the jp drain with scant output was also removed and an occlusive dressing placed.Overall, the patient remained afebrile and hemodynamically stable.He was tolerating a diet, maintaining appropriate urine output.His surgical site is clean, dry, intact, and pain is well controlled.Under the discretion of attending physician dr.(b)(6), it was felt that he was ready for discharge home.The patient is discharged home on a diabetic diet because during this operation he did have several elevated fingersticks.A hemoglobin a1c was also performed during his hospital stay which was just slightly above normal at 6.8, and thus he will need to follow with his primary care physician to monitor glycemic control.The patient remains independent at home, should not operate a motor vehicle or machinery, return to work or school until fully cleared by his md and should not drink any alcoholic beverages at this time.Bathing restrictions include no tub bathing as of yet, may sponge bathe on discharge, may shower on september 7.He should not perform any heavy lifting, straining, pushing or pulling greater than 10 pounds for 4-6 weeks, keep the surgery site clean and dry.The old jp dressing should remain in place for the next 24 hours.Relevant medical information: on (b)(6) 2011: (b)(6), md.History and physical.He was seen at outside hospital in (b)(6) for abdominal pain for past 3 days and general malaise.Had been having some diffused abdominal pain which has been increasing in severity.Also reports he has had some fevers and chills and increased drainage from his midline wound.Has some baseline drainage from wound for past 4 years which usually drains serous fluid.For past day, it has been draining brownish murky fluid and also with associated feculent odor.At outside institution the patient had ct scan of abdomen, pelvis performed and patient was then transferred to (b)(6) hospital for further assessment and evaluation.He states he has not passed flutters [sic] for past 2-3 days.Last bowel movement was yesterday.Last meal was last night which he tolerated well.Had some nausea at outside institution this morning but does not have any currently.Medications include metformin and nexium.He smokes approximately 2 packs per day and has been smoking since age 18.Exam: ventral hernia protrusion which is tender to palpate.No bowel sounds were heard.He does have a midline sinus tract that is draining brown murky fluid and also with flocculent odor.Diffusely tender on ventral hernia site with the obvious protrusion with some local guarding and some rebound tenderness.Ct abdomen and pelvis was performed.The report had mention no obstruction or bowel wall thickening of inflammation in the subcutaneous tissue but he does have loops of bowel within the hernia.Impression/plan: the patient appears to have an abscess within the ventral hernia, likely secondary to the mesh.Obtain labs, start on intravenous antibiotics, lactate levels.Likely require surgical repair and drainage.Explant date: on (b)(6) 2011 (on (b)(6) 2011).Relevant medical information: on (b)(6) 2011: (b)(6), md.Pathology.Specimen(s) received: abscess cavity and infected mesh.Clinic history: infected mesh.Diagnosis: soft tissue and mesh, site not specified, excision- mesh with surrounding foreign body giant cell reaction, granulation tissue and chronic inflammation.Gross description: the specimen is received in formalin labeled with the patient¿s name ¿(b)(6)¿ and ¿abscess cavity and infected mesh.¿ it consists of multiple irregular fragments of fibroadipose tissue ranging from 2.0 cm to 11.0 cm, and aggregating to 20.0 x 17.0 x 4.3 cm.Also received portion of mesh measuring 12.5 x 8.5 cm.On (b)(6) 2011: (b)(6), md.Discharge summary.Discharge diagnosis: infected abdominal mesh.Hospital course: the patient was admitted to the (b)(6) and was optimized for the operating room.He received the surgical repair and spent 72 hours in the intensive care unit.At that time he was on the service which is noted to be step-down.He was transferred to the floor on 11/29 once his respiratory status and fluid, electrolytes were within normal limits.He was fully ambulatory by 11/29, cleared from physical therapy, advanced to clear liquids and then tolerated a regular diet by (b)(6) 2011.His wound remained clean, dry and intact.He will receive discharge home with jackson-pratt intact to minimize the amount of fluid at this particular time.The patient had a jackson-pratt which was on the right side.The left jackson-pratt was removed this morning without any complications.He has excellent pain control using by mouth analgesia and will discharge home at this time by attending surgeon and chief resident.Instructed as well as his significant other to empty and measure and record the jackson-pratt output twice daily and cover site and staples with 4x4s and secure with his binder.No lifting greater than 10 pounds.No bedrest restrictions and may shower.Condition is stable.On (b)(6) 2012: (b)(6), md.Consultation.Reason for consultation: evaluation of incarcerated ventral hernia.He was last seen in the (b)(6) in (b)(6) of this year, whereby the plan was that he would see us at regular intervals and we would repair his hernia recurrence in 8-12 months allowing sufficient time for this last repair to heal.Last night he experience a bout of coughing which he attributes to his reflux disease.He was not wearing his abdominal binder at that time.There was significant increase in his abdominal bulge which was associated with acute on chronic abdominal pain.He has been experiencing nausea since associated with emesis.From his description the emesis sounds to be bilious.Weight 83.95 kilos.Exam: abdomen softly distended.Tenderness to palpation appreciated in left lower quadrant.No peritoneal signs.There is a large bulge in left lower quadrant in close proximity to midline surgical incision which is well healed.At this time it is partially reducible and tender during the reduction maneuver.Laboratory: white blood cell count 13.1 with 84% neutrophils.Impression/plan: acutely incarcerated ventral hernia.Operative room tonight.Risks, benefits, and indications of the procedure explained to him and written consent obtained.Explant procedure #2: ventral hernia repair times two, postoperative incisional.Underlay portion of the mesh, roughly 300 square centimeters.Explanation of foreign body that is the previous mesh.Extensive lysis of adhesions.[nurse reviewer note: type of mesh explanted not identified.] explant date: (b)(6) 2012 (hospitalization (b)(6) 2012).On (b)(6) 2012: (b)(6), md.Operative report.Preoperative diagnosis: incarcerated ventral hernia with bowel obstruction.Postoperative diagnosis: incarcerated ventral hernia with bowel obstruction.Resident: dr.(b)(6) and dr.(b)(6).Indication for procedure: this is a 45-year-old male who previously underwent an explantation of an infected mesh with dr.(b)(6) and closure of his fascia with retention sutures who now presented with the acute onset of abdominal pain for the last 24 hours and a large bugle.He was not passing any gas and having bilious emesis downstairs.This ct scan showed at least a partial radiological and clinically a complete bowel obstruction.The hernia of course was not completely reducible.The decision was made given this incarceration and incompletely reducible hernia in association with the bowel obstruction clinically that we decided to go straight back to the operating room.The risks and benefits of the procedure were explained to the patient and the patient consented.The patient received kefzol and flagyl preoperatively in case colon need to be resected.The patient was brought into the operating room and also prepped and draped in the usual sterile fashion, scd¿s were given, and general anesthesia was given.Of note, there was some bronchospasm at the beginning of the case.Anesthesia was able to satisfactorily take care of that.Description of procedure: ¿the old midline incision was opened and carried down to one large hernia sac with a bridge of tissue and another hernia sac right below it.It looked like at the inferior margin of the large hernia there was a remainder of some mesh followed by another hernia underneath it.I entered the abdominal cavity and opened the sac and reduced the small bowel contents and colon directly back into the peritoneal cavity, lysing adhesions.I continued to open up the midline directly right through the mesh bridge that was separating the two hernias and reduced a knob hernia sac and freed it up.Upon lysing it i found that this was the point of obstruction.Distal to this area, the small bowel was normal in caliber.Proximal to it was edematous, boggy, and dilated.I then proceeded to free up all the edges of the fascia from the bowel underneath it carefully dissecting everything free.There was no serosal injury.We carefully lysed adhesions all the way from the ligament of treitz all the way to the ileocecal valve and free up the transverse colon.We made sure everything was viable, ran the bowel, and made sure everything was uninjured.We copiously irrigated with antibiotic irrigation.Having combined our two hernias into one defect, we then proceeded to debride away the old mesh on the fascia down to the fascia.We could not debride all of it because of it ran so lateral but debrided most of it.I then proceeded to place a strattice underlay mesh taut but not under undue tension and secured this in place with #1 prolene interrupted sutures trimming the mesh adequately so that it was of good size.Then unfortunately no component separation was possible due to the extensive previous mesh all the way out lateral and sutures which have joined the components of the abdominal wall.I was able to approximate the fascia and remainder of the old mesh edges over my strattice using #1 vicryl.I then placed a drain introduced to the left lower quadrant into the dead space.Of note, the skin was extremely thin due to the hernia appearing to be acute on chronic and i had to debride away some skin to normal tissue.I then closed the skin with staples.The drain was secured.Sponge and instrument count was correct.Abdominal binder was placed.I was scrubbed and present for the entire duration of the case and participated in all critical aspects thereof.This case was three times harder, add 200% difficulty because of the multiple ex laps difficulty, diffuse oozing, multiple operations, foreign body, and mesh through which the bowel was strictly adherent.Relevant medical information: on (b)(6) 2012: (b)(6), md.Pathology.Specimen(s) received: hernia sac with mesh.Clinical history: incarcerated ventral hernia.Diagnosis: soft tissue, abdomen, excision- hernia sac, and mesh with foreign-body type giant cell reaction.Gross description: the specimen is received in formalin with the patient¿s name ¿(b)(6)¿ and ¿hernia sac with mesh.¿ the surfaces are diffusedly shaggy and with interspersed gritty mesh material present.Ct scan done at the outside hospital read as no acute disease.Large ventral hernia, done without intravenous and by mouth contrast, unable to comment on strangulation or incarceration at this point in time.On (b)(6) 2012: (b)(6), md.Discharge summary.Discharge diagnosis: incarcerated ventral hernia.Hospital course: presents with pain and found to have infected mesh, which was removed in 2011.Most recently, he had intra-abdominal abscesses which were evacuated at the point in time.Longstanding history of smoking, does admit to quitting a few months prior to this presentation.States he has an increase in his abdominal bulge which is associated with acute on chronic abdominal pain.Experiencing nausea since with associated emesis.Admission lactic acid 1 and glucose 116.Due to physical exam as well as his slightly suspect radiographic findings, he was taken to operating room.He has had a relatively uneventful postoperative course.Excellent pain control.Started on clear liquids on (b)(6) 2012 with excellent results.Began passing flatus at this time a well.Advanced to regular diet for which he now accepts and tolerated.Incision is clean, dry, and intact.Deemed safe and stable for transfer to out-of-hospital care.Regular diet.No lifting or sports for 8 weeks, no pushing, pulling, straining.He is to wear his binder when up and out of bed at all times.He may shower.A 7-10 follow up in the acute care surgical offices.On (b)(6) 2019: (b)(6), do.Emergency room visit.Initially presented on (b)(6) 2019 stating that he had abdominal pain; 2 days of nausea.History of poorly controlled diabetes, hypertension, seizure disorder, recurrent colitis/diverticulitis, 6 previous abdominal surgeries which have resulted in multiple hernia repairs.History of deep venous thrombosis and a right-sided below the knee ambulation secondary to poorly controlled blood sugar.Lactate 2.5, white count of 21.4.Ct abdomen and pelvis with a new spigelian hernia right of midline.Unchanged abdominal wall hernia left of the midline containing fat and nonobstructed bowel.No sign of obstruction, no free fluid or free air.During that evaluation the patient was diagnosed with sepsis and the hospital felt that he would be better and more safely treated at an outside hospital however patient and patient¿s family refused transfer.Given insulin to help control hyperglycemia.Admitted to floor and apparently left against medical advice when he started to feel better.Patient re-presented on (b)(6) 2019, again complaining of abdominal pain, nausea, vomiting.Patient stated he had a normal bowel movement that was soft but nonbloody he had been discharged on antibiotics which consisted of flagyl and cipro, and the patient took an extra double dose of each.Has been eating a bland diet.Laboratory studies on 4/17/19 showed lactic acid 1.4, white count 10.5, and glucose 337.Ct abdomen and pelvis done at outside facility shows narrowing of the mid sigmoid colon the left paracentral ventral hernia containing small bowel loop that was nonincarcerated and was unchanged from precious scan of (b)(6) 2018.The patient subsequently signed out against medical advice from the emergency room.But then apparently had a worsening of his abdominal pain and represented to the emergency room and subsequently was transferred here.Exam: mild distress, unkempt.The abdomen shows multiple well-healed surgical scars, there is thinning and herniation seen on left abdominal wall consistent with ventral hernia, there is no obvious entrapment, there is mild tenderness but no rigidity.There is no involuntary guarding, bowel sounds are noted to be slightly hyperactive.There is no grey turner or cullen¿s findings.There is no costovertebral angle tenderness on examination.Impression: abdominal pain.Plan: started fluids, antiemetic, pain medication.On (b)(6) 2019: (b)(6), md.History and physical.Admission diagnosis: small bowel obstruction secondary to recurrent incarcerated incisional hernias and diverticulitis.Patient was transferred from (b)(6) hospital after being there for a couple of days.He was admitted with sepsis secondary to diverticulitis.Also had some incarcerated incisional hernias and was having some intermittent bowel obstruction as a result.Complicated long history of multiple hernia repairs which started back in early 2000's after he had a simple hernia repair, in which the mesh became infected.He had to have the mesh removed and then following that had multiple recurrent hernias and eventually ended up having a biological mesh put in, but the majority of the other mesh had all been taken out.He was transferred to us after ct scan showed evidence of some incarcerated incisional hernias with what appeared to be some intermittent obstruction.Exam: abdomen soft, distended with tenderness both to the left and right side of his midline incisions with some partially reducible incisional hernia.Impression/plan: i had a long discussion with him and his wife explaining them that these hernias are likely needed to be fixed; however, i would not recommend fixing them in light of an active bout of diverticulitis.I reviewed the ct scan and it does not appear to be that bad at this time, but i will recommend continuing intravenous antibiotics for next few days and likely early next week we will plan on taking him to operating room for exploratory laparotomy, lysis of adhesions, and i will attempt to repair these hernias.I explained to him that i would likely have to close them primarily or use a biological mesh given his history of infected meshes in the past.On (b)(6) 2019: (b)(6), md.Operative report.Preoperative diagnosis: recurrent incarcerated incisional hernia x2 with small bowel obstruction.Postoperative diagnosis: recurrent incarcerated incisional hernia x2 with dense intraabdominal small bowel and omental adhesions.Assistant: (b)(6), rpa-c.Anesthesia: general.Complications: none.Specimens: none.Name of operation: exploratory laparotomy with extensive lysis of adhesions lasting greater than 30 minutes, repair of small bowel enterotomy x1, open repair of recurrent incarcerated incisional hernia x1 with mesh and repair of recurrent incarcerated incisional hernia x 1 without mesh.Procedure: ¿the patient was taken to the operating room.The patient and procedure were correctly identified.General anesthesia was administered.The patient¿s abdomen was prepped and draped in a sterile fashion.A midline laparotomy was made through his previous incision.Dissection was made through the skin and subcutaneous tissue.The patient had multiple hernias along his midline and i spend approximately 40 minutes freeing up all the adhesions from underneath the fascia, interloop adhesions and reducing two separate recurrent incarcerated incisional hernia, which he had previously repaired at an outside institution.One of these hernias was to the right of the midline and one of the hernias was centrally located where his previous midline laparotomy site was.Once i freed up all of the adhesions, there was a single small bowel enterotomy, there was no contamination.I repaired it using a series of interrupted 3-0 vicryl sutures in a lembert fashion.Please note this was not a complication of the surgery, but rather an expected event given the amount of dense small bowel adhesion.Following this, the hernia that was along the right side of his abdomen was relatively small and i did not want to put a piece of mesh in it.Therefore i closed this hernia primarily using a series of interrupted #1 prolene sutures and then i reinforced it with #1 vicryl suture.Following this a 15 x 20 cm composix mesh was placed subfascially and was secured to the lateral aspects of the fascia using a series of interrupted and horizontally mattresses #1 prolene sutures.This was done using a series of these and then i closed the fascia and subcutaneous tissue overlying the mesh with a #1 vicryl suture to provide a biologic covering over the mesh.Once this was completed, i then closed the subcutaneous tissue superficially with 2-0 vicryl suture, skin was closed with 4-0 monocryl and dermabond was applied.The patient awoke from anesthesia, tolerated the procedure well.¿ on (b)(6) 2019: (b)(6), md.Consultation.Consulting tonight for persistent hypertension.The patient has not been able to take his blood pressure medicine for the past two weeks because he has been vomiting and today is the first day he received his lisinopril.States his blood pressure is up because he is having a lot of discomfort and pain.Impression/plan: hypertension in setting of no medication for a couple of weeks, some anxiety, some pain.Restart on some of his regular blood pressure medications.On (b)(6) 2019: (b)(6), md.Discharge summary.Discharge diagnosis: small bowel obstruction secondary to incarcerated hernia.Hospital course: postoperatively, the patient was doing much better, eating, not having much nausea or vomiting, pain much improved.Discharged home.Follow up with me in 3 to 4 weeks.On (b)(6) 2019: (b)(6), md.History and physical.Admission diagnosis: abdominal pain, abdominal wall abscess.Seen at (b)(6) hospital, transferred after ct scan showed a subcutaneous abscess.Given intravenous antibiotics and pain medication and transferred to our facility.States over past few days he has had some worsening pain in that area, denies fevers, chills, diarrhea, constipation or blood in stool.Exam: abdomen soft, nondistended, mild midline tenderness to palpation without any peritoneal sings.No palpable mass.No palpable hernias.Impression/plan: abdominal wall abscess.Continue intravenous antibiotics.I will review ct to determine whether or not he needs an incision and drainage or rather we should treat it conservatively with antibiotics.On (b)(6) 2019: (b)(6) center.Lab.Random glucose 216 h (74-109), white blood cell 13.6 h (4.8-10.8).On (b)(6) 2019: (b)(6), md.Operative report.Preoperative diagnosis: complicated and extensive abdominal wall abscess.Postoperative diagnosis: complicated and extensive abdominal wall abscess.Anesthesia: mac.Complications: none.Specimens: none.Name of operation: incision and drainage of complicated abdominal wall seroma.Procedure: ¿the patient was taken to the endoscopy suite.After informed consent was obtained, the patient¿s abdomen was prepped and draped in a sterile fashion.The area over maximum tenderness was prepped and draped in a sterile fashion.The skin and subcutaneous tissue was anesthetized with 2% lidocaine with epinephrine.A small incision was made over his previous incision.Dissection was made down to the level of the subcutaneous tissue.I entered some seroma cavities.There was no evidence of any abscess.I drained several small seromas and broke up several loculated seromas as well.Following this, dressing was applied.The patient awoke from anesthesia and tolerated the procedure well.¿ on (b)(6) 2019: (b)(6), md.Discharge summary.Discharge diagnosis: abdominal wall seroma.Hospital course: he was taken today for an incision and drainage of abdominal wall seroma.No evidence of any purulence or wound infection.Follow up in office as previously scheduled.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11125317
Report Number2017233-2021-01580
Device Sequence Number14388977
Product Code FTL
UDI-Device Identifier00733132601240
UDI-Public00733132601240
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2011
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2010
Device Model Number1DLMCPH04
Device Catalogue Number1DLMCPH04
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/04/2021
Supplement Date Received by Manufacturer01/04/2021
04/15/2021
04/30/2021
04/30/2021
Initial Report FDA Received Date01/06/2021
Supplement Report FDA Received Date02/18/2021
05/17/2021
05/18/2021
06/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/17/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR
Patient SexMale
Patient Weight88 KG